Alert archive / Kentucky / Flash Flood Warnings in 2013
Flash Flood Warning 16, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 18, 2013, 2:45 PM EDT for Bell County, Harlan County, Leslie County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2013, 2:45 PM EDT (18:45 UTC)
- Expired
- Jul 18, 2013, 5:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bell County, KY, Harlan County, KY, Leslie County, KY
The radar
The Knoxville radar (KMRX), 79 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.8 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1579 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
088
WGUS53 KJKL 181845
FFWJKL
KYC013-095-131-182130-
/O.NEW.KJKL.FF.W.0016.130718T1845Z-130718T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
245 PM EDT THU JUL 18 2013
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EXTREME NORTHEASTERN BELL COUNTY IN SOUTHEAST KENTUCKY...
SOUTH CENTRAL LESLIE COUNTY IN SOUTHEAST KENTUCKY...
WESTERN HARLAN COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 530 PM EDT
* AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RADAR ESTIMATES THAT UP TO TWO INCHES OF RAIN HAS
ALREADY FALLEN OVER PARTS OF NORTHWEST HARLAN COUNTY AND
THUNDERSTORMS WILL CONTINUE TO PASS REPEATEDLY ACROSS THE WARNED
AREA FOR THE NEXT HOUR OR TWO.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HARLAN...BLEDSOE...COLDIRON...GRAYS KNOB...INCLINE...KENTENIA...
AND LOYALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3690 8319 3677 8329 3680 8351 3693 8351
3697 8344
$$
ABE1 follow-up statement
602
WGUS73 KJKL 182043
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
443 PM EDT THU JUL 18 2013
KYC013-095-131-182058-
/O.CAN.KJKL.FF.W.0016.000000T0000Z-130718T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LESLIE KY-BELL KY-HARLAN KY-
443 PM EDT THU JUL 18 2013
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WESTERN HARLAN...
EXTREME NORTHEASTERN BELL AND SOUTH CENTRAL LESLIE COUNTIES IS
CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3690 8319 3677 8329 3680 8351 3693 8351
3697 8344
$$
JMWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 2:21 PM EDT, 24 minutes earlier.
Area forecast discussion, Jul 18, 2:21 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 221 PM EDT THU JUL 18 2013 .UPDATE... ISSUED AT 221 PM EDT THU JUL 18 2013 UPDATED FORECAST GRIDS BASED ON LATEST TRENDS. NO APPRECIABLE CHANGE OCCURRED TO THE OVERALL FORECAST. UPDATE ISSUED AT 1105 AM EDT THU JUL 18 2013 SHOWERS/THUNDERSTORMS SO FAR HAVE BEEN TO OUR WEST...AND HAVE UPDATED TO DELAY THEIR DEVELOPMENT A BIT TODAY. WITH BOTH GFS AND NEW 12Z NAM SHOWING BEST SHOT AT PRECIP OVER THE HIGHER TERRAIN IN OUR SE THIS AFTERNOON...HAVE LEFT THE INHERITED 12 HOUR POPS IN PLACE WITH THE HIGHER VALUES IN THE SE. HOWEVER...THE HRRR IS ALSO SHOWING DEVELOPMENT OVER OUR WESTERN COUNTIES TODAY. DO NOT HAVE A LOT OF CONFIDENCE IN THE CONVECTIVE EVOLUTION TODAY. HAVE ALSO TOUCHED UP OTHER GRIDS BASED ON LATEST OBS. ALL IN ALL...MADE LITTLE CHANGE TO THE OVERALL AFTERNOON FORECAST. UPDATE ISSUED AT 710 AM EDT THU JUL 18 2013 FRESHENED UP THE HOURLY TEMPERATURES...DEW POINTS...AND SKY COVER ACCORDING TO THE LATEST TRENDS IN OBSERVATIONS. OTHERWISE...THE FORECAST REMAINS ON TRACK. && .SHORT TERM...(TODAY THROUGH FRIDAY) ISSUED AT 355 AM EDT THU JUL 18 2013 THE MODELS ARE IN GOOD AGREEMENT THROUGH THE SHORT TERM...GRADUALLY WEAKENING AND SHIFTING THE OHIO VALLEY UPPER LEVEL RIDGE SOUTHEAST WITH TIME...AS PASSING UPPER LEVEL DISTURBANCES WITHIN THE NORTHERN STREAM TRAVERSE THE U.S./CANDAIAN BORDER. ONE MORE DAY OF HEAT INDICES APPROACHING THE 100 DEGREE MARK IS EXPECTED...AS HIGHS TOP OUT IN THE LOWER 90S...WHILE DEW POINTS HANG IN THE LOWER TO MID 70S. CONVECTION WILL THREATEN ONCE AGAIN TODAY AS THE RIDGE GRADUALLY BREAKS DOWN...ALTHOUGH INSTABILITY LOOKS TO BE SLIGHTLY WEAKER TODAY COMPARED TO YESTERDAY. THE BLENDED MODEL GUIDANCE YIELDS SCATTERED COVERAGE TODAY...WITH HIGHER POPS IN THE SOUTHEAST. THIS SEEMED TO WORK WELL YESTERDAY...SO WILL GO WITH A SIMILAR SCENARIO...ALTHOUGH WITH WEAK STORM MOTIONS...OUTFLOW BOUNDARIES COULD SURGE FORWARD FROM ANY DIRECTION AND COULD SPARK NEW CONVECTION. LOCALLY HEAVY RAINFALL...GUSTY WINDS...AND SMALL HAIL WITH ACCOMPANY THE STRONGER STORMS. CONVECTION WILL GRADUALLY DIMINISH THIS EVENING WITH THE LOSS OF HEATING...AS LOWS ONCE AGAIN ONLY DROP DOWN TO AROUND 70. BY FRIDAY...THE UPPER LEVEL RIDGE WILL HAVE SHIFTED TO OFF THE SOUTHEAST COAST. THIS WILL ALLOW FOR MORE CLOUD COVER AND BETTER CONVECTIVE AREAL COVERAGE ACROSS THE AREA DURING THE AFTERNOON. AGAIN...LOCALLY HEAVY RAINFALL...GUSTY WINDS...AN SMALL HAIL WILL ACCOMPANY THE STRONGER STORMS. HEAT INDICES SHOULD BE SLIGHTLY LESS ON FRIDAY...GENERALLY IN THE MID 90S. .LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 355 AM EDT THU JUL 18 2013 THERE CONTINUES TO BE GOOD MODEL AGREEMENT THAT THE UPPER LEVEL RIDGE WILL BE IN THE PROCESS OF BREAKING DOWN AT THE BEGINNING OF THE LONG TERM FORECAST PERIOD. THIS WEEKEND...A STRONG UPPER LEVEL LOW WILL BE SWINGING THROUGH EASTERN CANADA...SOLIDIFYING A BROAD TROUGH ACROSS THE GREAT LAKES AND OHIO VALLEY REGIONS...WHICH SHOULD THEN PERSIST INTO THE MIDDLE OF NEXT WEEK. FRIDAY NIGHT AND SATURDAY...A WEAK COLD FRONT WILL BE APPROACHING FROM THE NORTH. IT APPEARS THE FRONT WILL MAKE ITS WAY INTO EASTERN KY SUNDAY...BUT WILL LIKELY LINGER ACROSS KY OR NORTHERN TN INTO THE EARLY TO MIDDLE PART OF NEXT WEEK. WITH APPROACH OF THE FRONT...THE THREAT FOR MORE ORGANIZED CONVECTION WILL INCREASE LATE SATURDAY INTO SATURDAY EVENING AND NIGHT AND LINGER INTO SUNDAY. THE STRONG WINDS ALOFT AND BEST DYNAMICS FROM THIS SYSTEM WILL PASS BY TO OUR NORTH AND NORTHEAST...SO THE RISK OF SEVERE THUNDERSTORMS SHOULD REMAIN NORTH OF THE OH RIVER...ALTHOUGH A FEW STRONG STORMS ARE POSSIBLE SAT AFTERNOON AND EVENING ACROSS EASTERN KY. ANY STORMS THAT DEVELOP WILL BE RATHER SLOW MOVING AND WITH THE FRONT STALLING OUT OVER OR NEAR KY...SOME LOCALLY HEAVY RAIN IS POSSIBLE. WHILE OVERALL RAIN PROBABILITIES SHOULD DECREASE EARLY NEXT WEEK...A SERIES OF HARD TO TIME SHORT WAVE TROUGHS MOVING ACROSS THE OH VALLEY IN THE MEAN FLOW WILL CONTINUE THE THREAT FOR ROUNDS OF SHOWERS AND THUNDERSTORMS. CONFIDENCE IN TIMING OF THESE CHANCES IS RATHER LOW...AND A DIURNAL FLAVOR WAS USED IN THE POPS FOR MOST OF THE PERIOD. TEMPERATURES SHOULD REMAIN AT OR BELOW NORMAL THROUGH THE PERIOD FOR DAYTIME HIGHS. HOWEVER...A MOIST AIR MASS WILL REMAIN WITH DEW POINTS IN THE UPPER 60S TO AROUND 70 SO OVERNIGHT LOWS SHOULD AVERAGE A FEW DEGREES ABOVE NORMAL THROUGH THE PERIOD. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 133 PM EDT THU JUL 18 2013 SCATTERED SHOWERS/THUNDERSTORMS WILL OCCUR THIS AFTERNOON. LOCALIZED IFR WILL OCCUR IN THE THUNDERSTORMS AND HEAVIER SHOWERS. THE EXTENT OF COVERAGE IS UNCERTAIN...AND THIS WILL ALSO PLAY A ROLE IN WEATHER FOR TONIGHT. FOG IS EXPECTED TONIGHT...ESPECIALLY IN VALLEYS. AREAS WHICH RECEIVE RAIN LATE IN THE DAY WILL BE PARTICULARLY SUSCEPTIBLE TO FOG TONIGHT. HOWEVER...WITH COVERAGE OF PRECIP TODAY IN QUESTION...WILL BE CONSERVATIVE IN FORECASTING FOG AT TAF SITES FOR TONIGHT. FOG WILL DISSIPATE BY AROUND 13Z ON FRIDAY. OUTSIDE OF LOCALIZED SHOWERS/THUNDERSTORMS AND NIGHT TIME FOG...VFR WITH LIGHT WINDS IS FORECAST. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...HAL SHORT TERM...GEOGERIAN LONG TERM...SBH/JP AVIATION...HAL
Hazardous weather outlook, Jul 18, 11:51 AM EDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1151 AM EDT THU JUL 18 2013 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 1151 AM EDT THU JUL 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE. SOME OF THESE MAY BECOME STRONG...ESPECIALLY DURING THE AFTERNOON AND EVENING. THEY MAY CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAINFALL...GUSTY WINDS...AS WELL AS ISOLATED OCCURRENCES OF SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE PERIOD. SOME OF THESE MAY BECOME STRONG...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. THEY MAY CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAINFALL...GUSTY WINDS...AS WELL AS ISOLATED OCCURRENCES OF SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF HAIL OR DAMAGING WIND. GEOGERIAN/HAL
In the hours before
Local storm report, Jul 18, 9:41 AM EDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON KY
941 AM EDT THU JUL 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL WASIOTO 36.75N 83.69W
07/17/2013 E1.00 INCH BELL KY PUBLIC
HAIL SO HEAVY CANNOT SEE. HAS BEEN ONGOING FOR 5 MINS.
0410 PM TSTM WND DMG BARBOURVILLE 36.87N 83.88W
07/17/2013 KNOX KY PUBLIC
LARGE TREE DOWN. REPORT VIA SOCIAL MEDIA.
0423 PM TSTM WND DMG 4 SE PINEVILLE 36.72N 83.65W
07/17/2013 BELL KY DEPT OF HIGHWAYS
SEVERAL TREES DOWN ON HWY 119 BETWEEN MILE MARKER 0 AND
5.
0424 PM HAIL PINEVILLE 36.76N 83.70W
07/17/2013 E0.25 INCH BELL KY 911 CALL CENTER
0835 PM TSTM WND DMG PHELPS 37.51N 82.16W
07/17/2013 PIKE KY DEPT OF HIGHWAYS
SEVERAL TREES DOWN.
0850 PM FLASH FLOOD 2 NE PHELPS 37.53N 82.13W
07/17/2013 PIKE KY EMERGENCY MNGR
WATER FLOWING DOWN ROAD AT ADDRESS 347 LEFT FORK
BARENSHEE CREEK ROAD. WATER IS STARTING TO COME INTO
HOME.
&&
ABESpecial weather statement, Jul 18, 2:18 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 218 PM EDT THU JUL 18 2013 KYZ088-181845- HARLAN- 218 PM EDT THU JUL 18 2013 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 245 PM EDT THURSDAY AFTERNOON... CENTRAL HARLAN. AT 218 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HARLAN...MOVING WEST AT 5 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...RHEA AROUND 225 PM EDT...YANCEY AROUND 230 PM EDT...BLACKJOE AROUND 235 PM EDT... KITTS AROUND 240 PM EDT...REX AROUND 245 PM EDT... RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO INCHES PER HOUR OR MORE...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. ABE
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:23 PM EDT | Areal Flood Advisory | JKL | Pike | 6 hr |
| Jul 17, 8:30 PM EDT | Severe Thunderstorm Warning | JKL | Letcher, Pike | 45 min |
| Jul 17, 8:38 PM EDT | Flash Flood Warning | JKL | Pike | 6 hr |
| Jul 18, 1:49 PM EDT | Areal Flood Advisory | JKL | Bell, Harlan, Knox, Leslie | 2 hr |
| Jul 18, 2:26 PM EDT | Flash Flood Warning | JKL | Bell, Knox | 3 hr |
| Jul 18, 3:17 PM EDT | Areal Flood Advisory | JKL | Knox, Whitley | 3 hr |
| Jul 18, 4:39 PM EDT | Areal Flood Advisory | JKL | McCreary | 6 hr |
| Jul 18, 4:40 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Wayne | 50 min |
| Jul 18, 5:13 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 32 min |
| Jul 18, 7:17 PM EDT | Severe Thunderstorm Warning | JKL | Jackson, Rockcastle | 28 min |
Nearby
Flash Flood Warnings in Kentucky, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.